Illinois, 2012

Hail in Illinois, July 14, 2012

July 14, 2012 · NWS ILX · 1 event in 1 county or zone

A weak upper-level disturbance triggered scattered thunderstorms across east-central and southeast Illinois during the afternoon of July 14th. Thanks to copious amounts of moisture in the atmosphere, some of the storms produced locally heavy rainfall of 1 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance triggered scattered thunderstorms across east-central and southeast Illinois during the afternoon of July 14th. Thanks to copious amounts of moisture in the atmosphere, some of the storms produced locally heavy rainfall of 1 to 3 inches. The strongest cell dropped penny-sized hail in Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 2:02 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 14, 2:02 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
302 PM CDT SAT JUL 14 2012

.DISCUSSION...
ISSUED 236 PM CDT SAT JUL 14 2012
SCATTERED SHOWERS ACROSS CENTRAL ILLINOIS CONTINUE...WITH VERY
LITTLE MOVEMENT UNDER A WEAK UPPER LEVEL TROF. CONVECTIVE ACTIVITY
TO THE NW THIS MORNING SHOWING UP AS A LITTLE WEAK VORTEX ON VIS
SAT IMAGERY THIS AFTERNOON. BECAUSE OF THAT...HAVE MADE A COUPLE
OF CHANGES TO THE POPS FOR THE OVERNIGHT. OTHER THAN
THAT...FORECAST IS MOSTLY DRY BEYOND TONIGHT. NEXT CHANCE FOR
PRECIP COMES MID WEEK NEXT WEEK. ECMWF NOW HAVING SIMILAR ISSUE TO
THE LAST FEW RUNS OF THE GFS...SO KEEP SCALING BACK THE EXTENDED
POPS

SHORT TERM...TONIGHT AND TOMORROW...
FIRST CONCERN IS THE SMALL VORTEX TO THE NW MOVING NEAR THE REGION
IN THE OVERNIGHT. NEITHER HRRR NOR THE 4KM WRF ARE PICKING UP ON
THE SYSTEM...BUT THE AVAILABLE MOISTURE HAS NOW BEEN A BIT
ALTERED... PARTICULARLY IN THE EASTERN HALF OF THE CWA. FEEL LESS
LIKE THE SHOWERS AFTER 00Z WILL BE LIMITED TO REMNANTS FROM
TODAY...AND HAVE EXPANDED THE CHANCE POPS TO COVER THE ENTIRE
OVERNIGHT. IN ANY SPOTS THAT CLEAR OUT IN THE
OVERNIGHT...PARTICULARLY IN THE EAST WHERE THE BOUNDARY LAYER
MOISTURE HAS BEEN SIGNIF INCREASED BY THE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...PATCHY FOG WILL BE POSSIBLE IN THE
EARLY MORNING...AND HAVE PLACED THE MENTION IN THE GRIDS FOR A
COUPLE HOURS... MAINLY EAST OF I-55. TOMORROW...IN THE WAKE OF
EXITING SHOWERS...SOME SMALL POPS MOSTLY SOUTH OF INTERSTATE 70.
THESE POPS ARE MOSTLY A PRODUCT OF PREVIOUS MODEL SOLUTIONS WITH
THE ACTIVITY IN THE OHIO RIVER VALLEY. WILL KEEP THEM IN FOR ANY
LINGERING OVERNIGHT PRECIP...BUT MOSTLY REFLECTIVE OF EARLY IN THE
DAY.

LONG TERM...MONDAY THROUGH FRIDAY...
SCATTERED PRECIP THIS AFTERNOON WILL DO LITTLE TO ALLEVIATE THE
DROUGHT OVER THE REGION... PARTICULARLY WITH THE RIDGE BUILDING IN
THE WESTERN CONUS YET AGAIN...AND PUSHING 850MB TEMPS UP AND SFC
TEMPS BACK INTO THE MID-UPPER 90S. DRY WEATHER CONTINUES...HAVE
RAISED MAX TEMPS A DEGREE OR TWO OVER GUIDANCE SINCE MODELS KEEP
PRECIP AND CLOUD COVER IN ABSENCE OF REAL MOISTURE. BEST CHANCES FOR
PRECIP IN EXTENDED COME WITH WED NIGHT AND A PASSING TROF/SFC
BOUNDARY AS AN UPPER WAVE RIPPLES THROUGH THE 500MB FLOW ALONG THE
US/CAN BORDER. THIS FAR SOUTH...AVAILABLE MOISTURE WILL BE
QUESTIONABLE...AS WILL THE AMOUNT OF SFC CONVERGENCE. HAVE PULLED
BACK THE BLENDED POPS WHEREVER POSSIBLE. SCT SHOWER ACTIVITY IS
ALL THAT IS LIKELY IN THIS FORECAST...A VERY SMALL PERCENTAGE OF
AREA WILL SEE THE PRECIP.

HJS
&&

.AVIATION...
ISSUED 1248 PM CDT SAT JUL 14 2012

ISOLATED CONVECTION FIRING THIS AFTERNOON IN AN UNSTABLE
ATMOSPHERE. BEST T-STORM COVERAGE FOR NEXT COUPLE HOURS NEAR
KDEC/KCMI ALONG WEAK CONVERGENCE LINE AND HAVE TEMPO THUNDER HERE. BY
MID AFTERNOON AIRMASS OVER WESTERN TAF SITES WILL HAVE RECOVERED
FROM MORNING CONVECTION AND HAVE VCTS UNTIL 02Z. IN ANY STORMS
BRIEF VSBY REDUCTIONS TO 1SM AND WIND GUSTS TO 30 KTS
POSSIBLE...THOUGH CHANCES OF THIS HITTING A TAF SITE VERY LOW. THEN
FOR OVERNIGHT THROUGH 18Z SUNDAY ONLY EXPECT SCATTED MID AND HIGH
LEVEL CLOUDS AS THE MID LEVEL TROUGH RESPONSIBLE FOR UNSETTLED
WEATHER BEGINS TO SHIFT EAST. SITES THAT GET RAIN TODAY WILL LIKELY
SEE REDUCED VSBYS LATE TONIGHT IN LIGHT WIND REGIME AND CURRENTLY
HAVE REDUCED TO 3SM FOR KPIA/KCMI 09-13Z SUNDAY.

25
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 14, 2:07 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT SAT JUL 14 2012

ILZ027>031-036>038-040>057-061>063-066-152015-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
307 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS WILL HAVE
SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS...ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY HOT CONDITIONS ARE FORECAST FOR NEXT WEEK FROM MONDAY
THROUGH WEDNESDAY...AS HEAT INDEX READINGS REACH BETWEEN 100 AND
105 DEGREES.

THE NEXT WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE
AREA WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ067-068-071>073-152015-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
307 PM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED...STRONGER STORMS WILL HAVE
SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS...ALONG WITH FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK WEATHER DISTURBANCE PASSING THROUGH THE MIDWEST WILL BRING
SCATTERED THUNDERSTORMS TO THE AREA ON SUNDAY. SEVERE WEATHER IS
NOT EXPECTED.

VERY HOT CONDITIONS ARE FORECAST FOR NEXT WEEK FROM MONDAY THROUGH
WEDNESDAY...AS HEAT INDEX READINGS REACH BETWEEN 100 AND 105
DEGREES.

ANOTHER WEATHER SYSTEM WILL BRING SCATTERED THUNDERSTORMS TO THE
AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

25

In the hours before

Local storm report, Jul 14, 9:17 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       HOPEWELL                40.98N 89.46W
07/14/2012  M1.86 INCH       MARSHALL           IL   MESONET

            SWOP REPORT. 24 HOUR TOTAL.

&&

TIMTE
Local storm report, Jul 14, 12:21 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT SAT JUL 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
07/14/2012  M1.15 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            RAIN FELL IN ONE HOUR

&&

25
Special weather statement, Jul 14, 2:38 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT SAT JUL 14 2012

ILZ045-055-142145-
CHAMPAIGN-DOUGLAS-
338 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DOUGLAS AND SOUTHEASTERN
CHAMPAIGN COUNTIES UNTIL 445 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUSCOLA...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PESOTUM...
  CAMARGO...
  VILLA GROVE...
  BROADLANDS...

OTHER LOCATIONS AFFECTED INCLUDE...MURDOCK AND LONGVIEW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3999 8829 3998 8794 3982 8801 3965 8808
      3966 8841
TIME...MOT...LOC 2038Z 238DEG 12KT 3981 8823

CHS

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
July 14, 2:46 PM CST to 2:47 PM CST
Where
Douglas County, Tuscola
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393920.